Alert archive / Illinois / Flash Flood Warnings in 2013
Flash Flood Warning 62, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Oct 5, 2013, 2:08 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2013, 2:08 PM CDT (19:08 UTC)
- Expired
- Oct 5, 2013, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 5:35 PM CDT | HEAVY RAIN 2.67 | Watson, IL | STORM TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
083
WGUS53 KILX 051908
FFWILX
ILC035-049-079-173-060100-
/O.NEW.KILX.FF.W.0062.131005T1908Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT SAT OCT 5 2013
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHWESTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...
WESTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 800 PM CDT
* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE BEEN
ESTIMATED FROM THESE STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EFFINGHAM...ALTAMONT...BEECHER CITY...DIETERICH...EDGEWOOD...
JEWETT...MONTROSE...NEOGA...SHUMWAY...STEWARDSON...TEUTOPOLIS AND
WATSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3922 8881 3922 8870 3938 8846 3937 8836
3926 8824 3913 8820 3908 8836 3891 8835
3891 8881
$$
GOETSCH2 follow-up statements
259
WGUS73 KILX 052027
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT SAT OCT 5 2013
ILC035-049-079-173-060100-
/O.CON.KILX.FF.W.0062.000000T0000Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER IL-SHELBY IL-CUMBERLAND IL-EFFINGHAM IL-
327 PM CDT SAT OCT 5 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EFFINGHAM...WESTERN
CUMBERLAND...SOUTHEASTERN SHELBY AND NORTHWESTERN JASPER COUNTIES
UNTIL 800 PM CDT...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED WARNED AREA EARLIER
THIS AFTERNOON. RAINFALL AMOUNTS WERE ESTIMATED AT 2 TO 3 INCHES OF
RAINFALL OVER PORTIONS OF THE WARNING AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
EFFINGHAM...ALTAMONT...BEECHER CITY...DIETERICH...EDGEWOOD...
JEWETT...MONTROSE...NEOGA...SHUMWAY...STEWARDSON...TEUTOPOLIS AND
WATSON.
AT 320 PM...EFFINGHAM SHERIFF REPORTED SOME MINOR STREET FLOODING
IN THE CITY OF EFFINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3922 8881 3922 8870 3938 8846 3937 8836
3926 8824 3913 8820 3908 8836 3891 8835
3891 8881
$$
GOETSCH827
WGUS73 KILX 052148
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT SAT OCT 5 2013
ILC035-049-079-173-052203-
/O.CAN.KILX.FF.W.0062.000000T0000Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER IL-SHELBY IL-CUMBERLAND IL-EFFINGHAM IL-
448 PM CDT SAT OCT 5 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EFFINGHAM...WESTERN
CUMBERLAND...SOUTHEASTERN SHELBY AND NORTHWESTERN JASPER COUNTIES IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3922 8881 3922 8870 3938 8846 3937 8836
3926 8824 3913 8820 3908 8836 3891 8835
3891 8881
$$
SHIMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 12:27 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 5, 12:27 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1227 PM CDT Sat Oct 5 2013 .DISCUSSION... ISSUED 1013 AM CDT Sat Oct 5 2013 10 AM surface map showed strong cold front extending from near Dubuque to Quincy, then into south central Missouri. Have been seeing a few showers and storms over the last few hours, especially west of Springfield, with regional radar mosaics showing much of the activity immediately along the front. Main question remains on how much severe potential will exist ahead of the front today. Latest SPC Day1 outlook keeps the slight risk going mainly east of a Peoria to St Louis line. Mesoscale analysis already showing about 1500 J/kg of CAPE available with little capping, but areas of stratus have been having a bit of a tough time eroding. The stratus was rather shallow based on this morning's upper-air sounding, so there remains thinner spots in the clouds late this morning. Better 0-6km shear is immediately along the front, although the highest values are actually behind the front. Most of the focus of any severe weather would be with the threat of damaging winds. Have sent some updated zones/grids, mainly to reflect timing of the precipitation today. Made some minor tweaks to the temperature and dew point grids, although they largely have a good handle on the trend of falling values this afternoon behind the front. Geelhart && .AVIATION... ISSUED 1227 PM CDT Sat Oct 5 2013 Convection on the increase from KBMI-KDEC eastward at midday, and currently think any significant visibility reductions in the storms will be in these areas. A larger area of rain will be moving into KPIA/KSPI from the southwest shortly. Cannot rule out a few rumbles of thunder in these areas, but do not have the confidence to go higher than VCTS at the moment. Ceilings have been struggling to break out of the MVFR range all morning but have been showing a bit of improvement over the last couple hours. Think that some VFR conditions are possible before the arrival of the cold front late this afternoon, bringing ceilings down again into mid evening. With the large occluded low to the northwest, think that a dry slot with mostly clear skies will briefly push through late tonight and early Sunday, before VFR ceilings around 5000 feet increase again Sunday morning wrapping around the slowly advancing low. Geelhart && .PREV DISCUSSION... ISSUED 301 AM CDT Sat Oct 5 2013 After a stormy day across central Illinois today, much cooler weather will arrive for early next week. 07z/2am surface map shows 1000mb low centered over South Dakota, with cold front extending southeastward into Iowa/Missouri. Very warm and humid airmass remains in place ahead of the front, with temps in the 70s and dewpoints in the upper 60s. Meanwhile, sharply colder conditions are noted further west behind the boundary where readings are only in the 30s across the Dakotas and Nebraska. SHORT TERM...Today through Monday Deep upper-level low currently spinning over South Dakota will be the main weather-maker across the region for the next couple of days. As this system slowly wobbles eastward, it will push a strong cold front through central Illinois later today into tonight. 00z models have slowed eastward progression of the front just a bit, bringing it into the Illinois River Valley by around 21z/4pm. Given occluded nature of system, this slower trend seems reasonable. As such, have lowered POPs across the western KILX CWA into the chance category during the morning hours, opting to hit POPs hardest during the afternoon and evening as best forcing arrives. The front will have plenty of moisture to work with as forecast soundings show PRECIPITABLE water values greater than 1.50. The airmass will also be moderately unstable, with CAPE values ranging from 1500 to 2000J/kg. Main mitigating factor for widespread severe weather will be weak wind fields/shear. While instability axis will be positioned across Illinois and the Ohio River Valley this afternoon, strongest wind shear will be displaced well to the west across Iowa and Missouri. With these two key severe weather parameters not coinciding with one another, am not expecting a major severe event today. Thunderstorms will increase in areal coverage during the afternoon, with perhaps a few of them producing severe wind gusts. Outside of thunderstorms, it will be another very warm day with highs ranging from the middle 70s west to the lower 80s east. Based on expected speed of front, temps will likely drop into the 60s along/west of the Illinois River late this afternoon after FROPA. Due to slower frontal movement, have increased POPs tonight. Will carry likely to categorical POPs along/east of the Illinois River during the evening, with best rain chances shifting to the I-57 corridor and eastward after midnight. Once front passes, skies will clear across the Illinois River Valley late tonight. Low temperatures will range from the lower 40s far west around Galesburg and Rushville, to the upper 50s near the Indiana border. Will linger some shower chances along/east of I-57 through Sunday morning, as front slowly progresses eastward across Indiana. Mid-level dry slot behind front and immediately ahead of slowly approaching upper low will allow skies to be partly to mostly sunny across the central and western CWA Sunday morning before clouds begin to increase from the west by late in the day. Given slow movement of system, have pulled back POPs from previous forecast to feature only a slight chance for showers across the far west Sunday afternoon. Cold core upper low will track overhead Sunday night into Monday, creating a chilly and showery weather pattern. NAM/GFS/GEM are all in excellent agreement with the position of the 500mb closed low over Illinois by 12z Mon. Meanwhile, the latest run of the ECMWF has made a drastic shift from its previous solution, now placing the low over Michigan Monday morning. Will reject the ECMWF in favor of the model consensus here. As a result, have added low POPs for showers both Sunday night and Monday. Have also lowered highs considerably for Monday, with readings only reaching the lower 60s. LONG TERM...Tuesday through Friday Once upper low lifts further northeast, upper heights will once again be on the rise across the central and eastern CONUS next week. 850mb temps respond accordingly, with readings back into the 14 to 16c range by Thursday and Friday. This will support highs well into the 70s and perhaps the lower 80s by the end of the week. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 5, 11:37 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1137 AM CDT SAT OCT 5 2013 ILZ028>031-037-038-041>057-061>063-066>068-071>073-061100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 1137 AM CDT SAT OCT 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL... EAST CENTRAL...AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. EXPECT SHOWERS AND THUNDERSTORMS AHEAD OF THIS FRONT...AND THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH AN ISOLATED TORNADO MAY ALSO OCCUR. HOWEVER... LARGE HAIL IS ALSO POSSIBLE IN AREAS NORTH OF I-74. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON WEST OF I-55...AND THROUGH 7 PM EAST OF I-55. ILZ027-036-040-061100- FULTON-KNOX-SCHUYLER- 1137 AM CDT SAT OCT 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON...AS A COLD FRONT PASSES THROUGH THE REGION. A FEW OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS AND HAIL...BUT IT APPEARS THE BETTER RISK OF SEVERE WEATHER WILL BE A BIT FURTHER EAST IN ILLINOIS. ANY LINGERING STORMS SHOULD DIMINISH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDDAY. GEELHART
In the hours before
Local storm report, Oct 5, 1:05 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT SAT OCT 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN EFFINGHAM COUNTY AIRPOR 39.07N 88.54W
10/05/2013 M1.51 INCH EFFINGHAM IL AWOS
ONE HOUR TOTAL
&&
GEELHARTSpecial weather statement, Oct 5, 1:44 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
144 PM CDT SAT OCT 5 2013
ILZ045-046-051945-
CHAMPAIGN-VERMILION-
144 PM CDT SAT OCT 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAMPAIGN AND VERMILION
COUNTIES UNTIL 245 PM CDT...
AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 16 MILES EAST OF CHAMPAIGN...
MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FITHIAN...
OAKWOOD...
POTOMAC...
DANVILLE...
ROSSVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...ROYAL...COLLISON...MIDDLE FORK
WILDLIFE AREA...HENNING...VERMILION COUNTY AIRPORT AND BISMARCK.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3996 8803 4027 8803 4050 8773 4050 8753
4049 8752 4001 8753
TIME...MOT...LOC 1845Z 241DEG 33KT 4013 8794
GOETSCHLocal storm report, Oct 5, 1:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT SAT OCT 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HEAVY RAIN WATSON 39.03N 88.57W
10/05/2013 M1.75 INCH EFFINGHAM IL COCORAHS
SINCE NOON, WITH 1.7 FALLING IN 35 MINUTES.
&&
GEELHARTLocal storm report, Oct 5, 2:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
204 PM CDT SAT OCT 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN EFFINGHAM COUNTY AIRPOR 39.07N 88.54W
10/05/2013 M3.12 INCH EFFINGHAM IL AWOS
2-HOUR TOTAL. 1.61 INCHES IN PAST HOUR
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:19 PM CDT | Areal Flood Advisory | ILX | Effingham | 6 hr |
| Oct 5, 1:44 PM CDT | Special Weather Statement | ILX | Vermilion | 61 min |
| Oct 5, 1:56 PM CDT | Areal Flood Advisory | ILX | Coles, Cumberland, Jasper, Shelby | 6 hr |
| Oct 5, 2:12 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 48 min |
| Oct 5, 2:43 PM CDT | Special Weather Statement | ILX | Clark | 62 min |
| Oct 5, 2:54 PM CDT | Areal Flood Advisory | ILX | Vermilion | 5 hr |
| Oct 5, 3:04 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 5 hr |
| Oct 5, 3:55 PM CDT | Special Weather Statement | ILX | Lawrence | 65 min |
Nearby
Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.